Texas, 2024Drought in Texas, January 1 to 31, 2024
January 1 to 31, 2024 · NWS EPZ · 7 events in 7 counties and zones
Near average precipitation for far west Texas in January led to no change in Severe(D2) to Extreme(D3) drought conditions.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near average precipitation for far west Texas in January led to no change in Severe(D2) to Extreme(D3) drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 10:31 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 31, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1031 PM MST Sun Dec 31 2023
...New AVIATION...
.SYNOPSIS...
Issued at 150 PM MST Sun Dec 31 2023
One more quiet day is expected tomorrow before a disturbance
passes by Tuesday morning. This system will bring a chance of
mountain snow and lowland rain with minor snow totals possible
above 6000 feet. A second storm moves through to end the
workweek, resulting in higher potential for accumulating snow in
the mountains. The lowlands should see mainly rain showers
Thursday night into Friday. Temperatures will be near or a few
degrees below normal through the week.
&&
.DISCUSSION...
Issued at 150 PM MST Sun Dec 31 2023
High clouds are moving in from the west associated with our next
system that will arrive Monday night. Until then, shortwave
ridging will be in place with fair skies and light winds for
Monday. The clouds thicken and lower Monday night as the
disturbance treks across southern AZ and pulls moisture northward.
Decent dynamics will accompany the system as it moves through
southern NM Tuesday AM with relatively steep lapse rates and a
hint of instability aloft. A few CAMs have 100-200 J/kg of MUCAPE
early Tuesday AM west of the Rio Grande, so isolated rumbles of
thunder can't be ruled out. The vast majority of precip will be
non-convective and light, so QPF should generally stay below 0.1"
for the Tuesday system. The mountains above 6000ft may see an
inch or two of snow in spots, but mostly under 0.5". Under the
base of the trough, modestly breezy west winds (10-15 mph) develop
along the Int'l border on Tuesday.
Ridging builds back in on Wednesday prior to the next system
moving in on Thursday. This large bowling ball of a low will
transition into a positively-tilted trough as it sweeps through
the SW US. The Euro still has more of a closed low in northern NM
and remains faster-moving than the GFS which is further south. As
a result, the GFS is wetter for us. Regardless of track, the
late-week storm will be more moist and stronger than Tuesday's.
With better moisture, dynamics, and colder air, there are better
chances for accumulating snow in the mountains, and even some
lowland spots. The Bootheel may see a few snow showers mix in
Friday morning as snow levels drop below 5000ft. Of course, the
mountains are most likely to get snow, with totals up to 6 inches
possible. For now, the forecast is for about 2-4" for both
mountain areas. Ahead of the system, breezy southwest winds
develop on Thursday, shifting more northwesterly on Friday behind
the Pacific front.
Cooler air and dry conditions take over into next weekend as
zonal flow returns temporarily. Another strong system is then in
line to pass to our north early next week, bringing breezy to
windy conditions and possible precip.
&&
.AVIATION...
(06Z TAFS)
Issued at 1030 PM MST Sun Dec 31 2023
VMC through forecast period with winds aloft shifting to the
southwest ahead of an approaching wave. Surface winds 280-340 this
morning, generally below 6 knots. Southeast flow 090-140 at 5-10
knots tomorrow. Skies FEW-SCT250, becoming SCT-BKN180 after 00Z.
Upper wave approaching Arizona/Sonora tomorrow evening, with
lowering ceilings and precipitation reaching SW NM by Tuesday
morning.
&&
.FIRE WEATHER...
Issued at 150 PM MST Sun Dec 31 2023
Fire weather concerns remain low through the period. The breezy
winds this afternoon will settle down in the evening. Winds shift
easterly on Monday behind a weak cold front before a minor
disturbance moves in Monday night. Scattered mountain snow (above
6000 feet) and lowland rain showers will accompany this system
into Tuesday. An isolated lightning strike or two is possible
Tuesday morning, especially west of the Rio Grande. Modestly
breezy winds at 10 to 15 mph can be expected along the
International border on Tuesday on the backside of the low.
Another more impactful system pushes through later in the week
with a Pacific front. Lowland rain and mountain snow are likely
Thursday night and Friday as it swings through. The front should
also bring breezy winds. Moisture levels increase with each system
as temperatures cool to below normal behind them.
Min RHs will be 15-30% on Monday, then 25-50%. Vent rates will be
mostly poor other than along the Int'l border on Tuesday, where
they will be good to very good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 34 62 36 57 / 0 0 30 40
Sierra Blanca 29 58 29 52 / 0 0 10 30
Las Cruces 29 57 33 54 / 0 0 30 40
Alamogordo 26 57 31 51 / 0 0 10 40
Cloudcroft 21 40 23 33 / 0 0 20 40
Truth or Consequences 29 52 33 51 / 0 0 20 40
Silver City 30 51 31 47 / 0 10 50 30
Deming 26 57 31 54 / 0 0 50 30
Lordsburg 26 56 30 52 / 0 10 60 30
West El Paso Metro 34 60 37 55 / 0 0 30 40
Dell City 23 57 27 55 / 0 0 0 30
Fort Hancock 29 65 31 58 / 0 0 20 30
Loma Linda 30 55 32 48 / 0 0 20 40
Fabens 29 64 34 57 / 0 0 20 40
Santa Teresa 28 58 33 54 / 0 0 30 40
White Sands HQ 34 58 36 54 / 0 0 30 40
Jornada Range 25 57 31 53 / 0 0 30 40
Hatch 26 57 32 55 / 0 0 30 40
Columbus 29 57 35 54 / 0 0 50 30
Orogrande 27 57 32 51 / 0 0 20 40
Mayhill 24 54 27 46 / 0 0 10 30
Mescalero 23 50 26 43 / 0 0 30 40
Timberon 21 49 24 43 / 0 0 10 40
Winston 21 49 25 48 / 0 0 20 30
Hillsboro 28 53 31 51 / 0 0 30 40
Spaceport 25 54 31 51 / 0 0 30 30
Lake Roberts 25 51 27 48 / 0 10 70 40
Hurley 26 53 29 51 / 0 10 40 30
Cliff 26 57 31 54 / 0 10 60 30
Mule Creek 29 54 31 50 / 0 10 60 30
Faywood 29 53 32 51 / 0 0 40 30
Animas 25 57 31 53 / 0 10 70 30
Hachita 26 56 31 53 / 0 10 60 30
Antelope Wells 28 57 32 53 / 0 10 60 30
Cloverdale 32 56 34 47 / 0 10 70 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...30-Dennhardt
Hazardous weather outlook, Dec 31, 6:16 AM MST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MST Sun Dec 31 2023
NMZ401-403>411-414>417-425>429-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MST Sun Dec 31 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry and calm weather persists through Monday before a couple
rounds of active weather begins on Tuesday. Mountain snow and
lowland rain showers possible Tuesday and Friday. Road conditions
could become slick with snow showers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
KS
Drought, Western El Paso County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Extreme(D3) drought continued through the month for the entire zone.
Drought, Eastern/Central El Paso County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of January. The El Paso Airport reported 0.26 inches of precipitation, which was 0.13 inches below normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
Extreme(D3) drought remained in place across the northern half of the zone while the south remained in Severe(D2) drought.
Drought, Salt Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Extreme(D3) drought continued through the month for the northern half of the zone while the south remained in Severe(D2) drought.
Drought, Southern Hudspeth Highlands
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of January.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the entire zone in January. The Cooperative Observer in Tornillo reported 0.36 inches of precipitation, which was exactly normal for the month.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157227, 1157230, 1157233, 1157237, 1157238, 1157240, 1157241.